Alabama, 2016

Damaging Winds in Alabama, May 31, 2016

May 31, 2016 · NWS MOB · 2 events in 2 counties and zones

Scattered to numerous pulse thunderstorms developed across southwest Alabama on May 31st. Two storms became briefly severe and produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Scattered to numerous pulse thunderstorms developed across southwest Alabama on May 31st. Two storms became briefly severe and produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 31, 11:59 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 31, 11:59 AM CST, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1259 PM CDT TUE MAY 31 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Expect mostly VFR conditions through 01.18z. Could
also see some brief periods of mvfr cigs and visibilities in and
around sct thunderstorms through early this evening. Thunderstorms
will be moving mostly east southeast through early this evening.
Winds will be light and variable early this afternoon becoming south
to southwest at 8 to 13 knots later this afternoon and early this
evening...becoming light and variable later this evening and
overnight...shifting south at 5 to 8 knots by mid to late morning on
wed. 32/ee

&&

.PREV DISCUSSION... /issued 617 AM CDT TUE MAY 31 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...General VFR cigs/visbys expected through the forecast.
Isolated shra/tsra forming south of the coast this morning along a
land breeze will transition to Gulf breeze created shra/tsra this
afternoon/evening.

/16

PREV DISCUSSION... /issued 511 AM CDT TUE MAY 31 2016/

NEAR TERM /Now Through Tuesday night/...

An upper trough over the SE Conus Atlantic seaboard fills a bit, as
Bonnie weakens over the Carolinas. With a seasonably hot day
expected over the Southeast, a surface trough forms over the
Southeastern states, again allowing the formation of Gulf breeze and
its movement inland this afternoon.

With a weak surface ridge forming over the north-central Gulf today,
replacing the surface ridge over the Mississippi River Valley the
last few days, a general southwesterly synoptic flow works with the
Gulf breeze, allowing a better inland penetration of the Gulf breeze
along with any resulting TSRA outflows, as apposed to a more limited
concentration of storms over the I10 corridor Monday, so have went
with a more general scattered coverage over the fa today. Also, with
a greater coverage of TSRA possible today, any activity lasting into
the evening is more likely than the previous days, so have included
evening TSRA. With a surface ridge building north from Latin America
over the Gulf of Mexico, temps above seasonal expected, especially
when combined with precip h20 values (around 1.6") above seasonal
levels today.

As with any storm this time of the year, there is a small chance of
a storm or two becoming strong to severe, with localized damaging
downburst winds possible.

/16

SHORT TERM /Wednesday Through Thursday night/...

Weak ridging, both at the surface and aloft, will continue across
the forecast area as we head into the start of meteorological
summer.  As such, an isolated to scattered coverage of convection is
expected to develop along the sea breeze just onshore from the
coast.  The convection will likely move inland during the afternoon,
with additional shower and thunderstorm development possible along
outflow boundaries as they interact with the mesoscale environment.
Any showers/thunderstorms should dissipate by mid-evening.

Forecast soundings continue to indicate sufficient instability for
convective development, with ML-CAPE values hovering around 1000
J/kg (give-or-take).  With forcing expected to remain confined to
the mesoscale (or as the result of boundary interaction) and deep
layer shear practically non-existent, we're not expecting a
significant threat of severe thunderstorms.  However, given the
"inverted-V" nature noted in some of the forecast soundings, we
cannot rule out strong wind gusts with the stronger thunderstorms.
/02/

LONG TERM /Friday Through Monday/...

Changes will start to be noted in the overall weather pattern Friday
as an upper-level low over Central Texas moves east.  This feature
will attempt to phase with a system in the northern tier of states
Friday, and push a weak cold front into the Mid-South and Lower
Mississippi Valley.  Moisture is expected to deepen across the
northern Gulf Coast, as a south to southwesterly flow through (at
least) the mid-levels develops in response.  Given all this, there
should be a west-to-east gradient in convective coverage Friday,
with the greatest coverage expected across Southeast Mississippi.

Evolutionary details of the storm system are bit murky thereafter.
It looks like the upper low may make a little more movement eastward
before filling and becoming more of an open wave.  The surface
boundary should park itself somewhere near the the IH-65 corridor by
Saturday morning.  A deep south to southwesterly flow is expected to
remain in place, allowing precipitable water values to approach 2
inches. The increased synoptic scale forcing in a moist airmass will
likely result in scattered to numerous showers and thunderstorms for
much of the upcoming weekend.  Elevated odds of seeing showers and
thunderstorms will likely continue through Monday.

Right now, it looks like drier air should start to work its way into
the forecast area from the north/west by Monday night as the front
dissipates.

Overall, I have increased shower and thunderstorm probabilities with
this morning's forecast.  Some additional adjustment will likely be
needed heading toward the weekend.  /02/

MARINE...

A weak surface ridge forming over the northern Gulf of Mexico will
create a light, general onshore flow through the forecast. Afternoon
formation of a Gulf breeze will create a temporary increase in the
onshore flow during the afternoon/early evening hours through the
week, with winds becoming moderate at times.

/16

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 31, 4:39 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
539 AM CDT TUE MAY 31 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-011100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
539 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
EXPECTED TODAY INTO TONIGHT. ISOLATED STRONG TO SEVERE STORMS IS
POSSIBLE, WITH DAMAGING WINDS A VERY HEAVY RAINS POSSIBLE.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
EXPECTED EACH DAY. ISOLATED STRONG TO SEVERE STORMS IS POSSIBLE,
WITH DAMAGING WINDS AND VERY HEAVY RAINS POSSIBLE.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-011100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
539 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT
INTO THE MORNING HOURS...WITH WATERSPOUTS POSSIBLE DURING THE LATE
NIGHT AND EARLY MORNING HOURS.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT
INTO THE MORNING HOURS ALONG A LAND BREEZE...WITH WATERSPOUTS
POSSIBLE DURING THE LATE NIGHT AND EARLY MORNING HOURS.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 12:13 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
113 PM CDT TUE MAY 31 2016

FLZ205-311900-
OKALOOSA INLAND FL-
113 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 200 PM CDT...

AT 113 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
CRESTVIEW...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW.

LAT...LON 3066 8649 3054 8665 3069 8677 3083 8661
TIME...MOT...LOC 1813Z 143DEG 7KT 3064 8661
Special weather statement, May 31, 12:43 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CDT TUE MAY 31 2016

FLZ203-311930-
SANTA ROSA INLAND FL-
143 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA COUNTY UNTIL 230 PM CDT...

AT 142 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
JAY...OR 10 MILES SOUTH OF CENTURY...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SANTA
ROSA COUNTY.

LAT...LON 3079 8728 3093 8726 3090 8702 3072 8707
TIME...MOT...LOC 1842Z 282DEG 6KT 3083 8721
Special weather statement, May 31, 1:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
202 PM CDT TUE MAY 31 2016

ALZ055-056-059-311945-
MONROE AL-ESCAMBIA AL-CONECUH AL-
202 PM CDT TUE MAY 31 2016

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CONECUH...SOUTHWESTERN MONROE AND NORTHWESTERN ESCAMBIA
COUNTIES UNTIL 245 PM CDT...

AT 200 PM CDT...MOST OF THE STRONG THUNDERSTORMS WERE LOCATED NEAR
URIAH...OR 7 MILES SOUTHWEST OF FRISCO CITY...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONROEVILLE...FRISCO CITY...MCCULLOUGH...URIAH...EXCEL...REPTON...I65 AND
AL 113 AND I65 AND AL 21.

LAT...LON 3161 8715 3134 8707 3106 8742 3124 8761
      3124 8763 3134 8773 3137 8773 3141 8762
      3141 8760 3143 8758
TIME...MOT...LOC 1900Z 250DEG 11KT 3137 8750
Special weather statement, May 31, 1:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CDT TUE MAY 31 2016

FLZ203-205-312000-
SANTA ROSA INLAND FL-OKALOOSA INLAND FL-
214 PM CDT TUE MAY 31 2016

...ANOTHER STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING
COUNTIES...EAST CENTRAL SANTA ROSA AND WEST CENTRAL OKALOOSA
COUNTIES UNTIL 300 PM CDT...

AT 213 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF BAKER...OR 12 MILES SOUTHWEST OF CRESTVIEW...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL SANTA
ROSA AND WEST CENTRAL OKALOOSA COUNTIES.

LAT...LON 3063 8682 3075 8683 3076 8668 3061 8664
TIME...MOT...LOC 1913Z 265DEG 10KT 3068 8677
Special weather statement, May 31, 1:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT TUE MAY 31 2016

FLZ201-312000-
ESCAMBIA INLAND FL-
217 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN ESCAMBIA COUNTY UNTIL 300 PM CDT...

AT 217 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
BRATT...OR 12 MILES SOUTH OF ATMORE...MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
ESCAMBIA COUNTY.

LAT...LON 3078 8753 3094 8756 3094 8736 3078 8733
TIME...MOT...LOC 1917Z 312DEG 16KT 3085 8745
Special weather statement, May 31, 1:35 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT TUE MAY 31 2016

FLZ201-203-204-312015-
SANTA ROSA COASTAL FL-SANTA ROSA INLAND FL-ESCAMBIA INLAND FL-
235 PM CDT TUE MAY 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...

CENTRAL ESCAMBIA AND CENTRAL SANTA ROSA COUNTIES UNTIL 315 PM CDT...

AT 234 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF MOLINO TO 6 MILES NORTHWEST OF MILTON
TO POINT BAKER...AND MOVING SOUTHWEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PACE...MILTON...BAGDAD...MOLINO...ROEVILLE...POINT BAKER AND PEA RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3060 8725 3061 8726 3061 8738 3077 8734
      3076 8694 3059 8692
TIME...MOT...LOC 1934Z 083DEG 5KT 3071 8718 3069 8712 3069 8705

The radar

The Mobile radar (KMOB), 81 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
May 31, 1:40 PM CST to 1:41 PM CST
Where
Escambia County, 0.91 mi SE of Atmore
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
31.020, -87.490

Severe thunderstorm wind gusts downed a large tree onto a storage shed and home. A roof was also blown off of an equipment shop.

Thunderstorm Wind, Mobile

When
May 31, 3:42 PM CST
Where
Mobile County, 1.37 mi ESE of Bucks
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
31.010, -88.030

Severe thunderstorm wind gusts produced roof damage to a home across from the Bucks Post Office.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638012, 638014.